Illinois, 2005

Flooding in Illinois, January 6 to 16, 2005

January 6 to 16, 2005 · NWS PAH · 2 events in 2 counties and zones

Major flooding of the Skillet Fork River occurred. Thousands of acres of farmland were flooded.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Major flooding of the Skillet Fork River occurred. Thousands of acres of farmland were flooded. A man was rescued from his flooded vehicle about one and a half miles east of Springerton in White County. At Wayne City, where flood stage is 15 feet, the river crested at 21.41 feet on the 7th. The flooding was partially the result of a major snowstorm on December 22. Around 10 inches of snow in the Skillet Fork River Basin melted rapidly by New Year's Day, followed by a succession of heavy rainfall events in early to mid January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 6, 9:25 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jan 6, 9:25 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
925 AM CST THU JAN 6 2005

.UPDATE...

UPDATED THE GRIDS TO ADD FLURRIES OR DRIZZLE. DRIZZLE SHOULD BE
CONFINED TO WEST KENTUCKY FOR THE MOST PART...WITH FLURRIES OVER SE
MO AND SRN IL AND SW INDIANA. LSX AND SGF ARE UPDATING THEIR
FORECASTS FOR COUNTIES TO OUR WEST AND NORTH. LSX REPORTING
VISIBILITIES DOWN TO 2 MILES IN SOME SPOTS IN LIGHT SNOW. SO WE WILL
HAVE TO MONITOR THIS CLOSELY.

VERY COLD AIR ACROSS MISSOURI...AND CLOUDS AND LIGHT SNOW THE
RESULT. WENT MORE PESSIMISTIC WITH CLOUDS. WITH STRONG COLD
ADVECTION TODAY...EXPECT LITTLE TO NO TEMP RECOVERY. IN
FACT...READINGS MAY FALL A FEW DEGREES THROUGH THE DAY...ESPECIALLY
ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS.

&&

.315 AM DISCUSSION...

09Z RADAR LOOP SHOWS PRECIPITATION MOVING OUT OF SERN PTNS FA.
TIMING OF LOOP SUGGESTS ALL PRECIPITATION SHOULD BE OUT OF ENTIRE FA
BY 12Z. THE ONLY CAVEAT WOULD BE IF ANY LIGHT/TRACE ACTIVITY
OCCURRED BEHIND THE MAIN BAND OF PCPN...BUT RIGHT NOW THERE DOESNT
APPEAR TO BE ANY EVIDENCE OF THIS ON RADAR...AND EVEN UPSTREAM OBS
ARE SCANT. COLD AIR ARRIVES AFTER THE DEPARTURE OF BEST MOISTURE SO
WE WILL LEAVE OUT ANY MENTION OF ANY TYPE OF PCPN AFTER 12Z...AND
OPT FOR A NOWCAST APPROACH IF ISOALATED TRACE ACTIVITY DOES OCCUR.

GIVEN ALL THE RECENT SNOW AND RAIN WE HAVE HAD...THE NEXT BIG
FORECAST CONCERN(S) WILL BE OUR NEXT RAIN CHANCES. THE MODELS HAVE
CONSISTENTLY PAINTED FRIDAY NIGHT AND SATURDAY MORNING AS THE NEXT
CHANCE FOR RAIN...WITH THE TRENDS OF THE LAST SEVERAL RUNS BEING FOR
AN EARLIER START TIME (FRIDAY) AND A MORE DISTINCT/RAPID END TIME
(LATE FRI NIGHT-VERY EARLY SAT MORNING). THE LATEST 00Z RUN IS NO
DIFFERENT...IN FACT CONTINUES PUSHING THIS TREND...AND WEVE DECIDED
TO FOLLOW SUIT. WE HAVE ADJUSTED THE POPS UPWARD...THOUGH NOT QUITE
TO MOSS CATEGORICAL NOS...AND TRENDED EARLIER WITH THE START TIME
AND CLEANER WITH THE ENDING. THE RESULT IS A FRI-FRI NIGHT CHANCE
THAT PEAKS IN THE LIKELY CATEGORY OVER THE SERN CORNER OF THE
FA...SINCE WE ARE BASICALLY REFERRING TO AN OVERRUNNING EVENT WITH
THE PRIMARY LOW PRESSURE SYSTEM DEVELOPING TO OUR SOUTH AND THEN
SCOOTING NORTHEASTWARD ACROSS THE TN VALLEY...ON A TRACK JUST OFF TO
OUR SE. ANY HEDGE IN THIS TRACK WOULD HAVE A TREMENDOUS IMPACT IN
AREAL POPS...AND SO GIVEN THE MODEL TRACK TRENDS...WE ARE MOST
CONFIDENT IN OUR HIGHEST POPS/LIKELY POP AREA BEING IN THE SE...AND
OUR THINKING IS A TAPERED HIGH CHANCE SOUTH AND CENTRAL TO LOWER
CHANCE NORTH AND WEST APPROACH ALLOWS THE MOST LATITUDE FOR ANY
POSSIBLE NEEDED LATER POP ADJUSTMENTS.

AFTER THAT THE FORECAST IS LITTLE CHANGED. THE NEW GUIDANCE
CONTINUES WITH A WARM END TO THE WEEKEND AND START TO THE NEXT
WORKWEEK...FOLLOWED BY A WET MID TO LATE WORKWEEK. THE TREND IS MORE
UNSTABLE...AND WETTER...WITH HIGHER POPS...SO WE WENT THAT DIRECTION
IN OUR FORECAST...ALTHOUGH WE REMAIN A GOOD BIT SHY OF MODEL
SUGGESTIONS. WE DID SIMILARLY WITH TEMPERATURES...WHICH WARM
CONSIDERABLY IN THE LONG RANGE DUE TO THE DEEPENED SW FLOW PATTERN
THAT LEADS TO THE WET WEATHER PROGNOSIS. WE GO THAT DIRECTION BUT
MAINTAIN A RELATIVE DRIER APPROACH THAN THE MODEL...AND THUS
ENTERTAIN A GREATER DIURNAL RANGE IN OUR FORECAST TEMPS...STAYING
FOR THE MOST PART A FEW DEGREES SHY OF MEX MOS SUGGESTIONS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jan 6, 4:29 AM CST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
429 AM CST THU JAN 6 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-071100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...HERRIN...HARRISBURG...CARMI...CARBONDALE...CAIRO...
PADUCAH...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
429 AM CST THU JAN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

RECENT SNOWMELT AND RAINFALL HAVE CREATED SATURATED GROUND CONDITIONS
AND CONTRIBUTED TO RISES ON AREA WATERWAYS. PLEASE
REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR MORE DETAILED
FLOODING INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MANY POINTS ALONG AREA RIVERS ARE FORECAST TO RISE ABOVE FLOOD STAGE.
ADDITIONAL FORECASTED RAINFALL MAY HEIGHTEN FLOOD CONCERNS. PLEASE
REFER TO THE LATEST FLOOD WARNINGS...STATEMENTS...AND
FORECASTS FOR MORE DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Wayne

When
January 6, 12:00 PM CST to January 16, 1:00 PM CST
Where
Wayne forecast zone
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Flood, White

When
January 6, 12:00 PM CST to January 16, 1:00 PM CST
Where
White forecast zone
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
39.083, -90.317

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438642, 5438643.